Cyclosporine and Tacrolimus Induced Injury
Cyclosporine(CSA) and Tacrolimus (TAC) toxicity are important causes of renal allograft dysfunction. The morphological changes described in association with CSA and TAC therapy are qualitatively similar.
CSA/TAC toxicity can manifest itself purely as a rise in the serum or creatinine. The biopsy may show minimal pathological changes, and yet reduction in the cyclosporine dosage leads to an improvement in allograft function. When this sequence of events is documented, a diagnosis of functional toxicity can be made. CSA has also been implicated in acute tubular necrosis, since the incidence and duration of post-transplant anuria/oliguria in CSA- treated patients is higher than that observed after azathioprine therapy. Both CSA and TAC may lead to vacuolation of the tubular epithelium. These vacuoles are typically fine and isometric in nature.
CSA and TAC may occasionally cause microvascular injury with arteriolar vasospasm and endothelial damage leading to thrombosis of the arterioles and glomerular capillaries. Milder cases recover without any long-term sequelae to the graft. Some cases develop an acute arteriolopathy, which may be confused with rejection. The acute lesions can resolve completely or heal with scarring and eventually arteriolosclerosis and hyalinosis.
A final manifestation of CSA/TAC induced injury to the kidney, seen after prolonged administration of the drugs, is the occurrence of interstitial fibrosis in a striped pattern. Striped fibrosis is frequently associated with arteriolopathy, and hence believed to be ischemic in origin. Before attributing interstitial fibrosis to a drug toxicity, it is necessary to exclude other etiologies such as chronic rejection, glomerulonephritis, persistent urinary obstruction, or renal artery stenosis.
Please mail comments, corrections or suggestions to the TPIS administration at the UPMC.
If you have more questions, you can always email TPIS Administration.